Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 3, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Mar 16, 1996, 4:00 PM EST for Buncombe County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 1996, 4:00 PM EST (21:00 UTC)
- Expired
- Mar 16, 1996, 4:30 PM EST
- In force
- 30 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Buncombe County, NC
The radar
The Greer radar (KGSP), 86 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 162101 TORGSP NCC021-162130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 400 PM EST SAT MAR 16 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 430 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...SOUTHERN BUNCOMBE COUNTY THERE HAVE BEEN SEVERAL REPORTS OF A WELL-FORMED FUNNEL CLOUD SOUTH OF ASHEVILLE ALONG HIGHWAYS 25 AND I-26. RECENT REPORTS INDICATE THE FUNNEL WAS DISSIPATING AND THEN REFORMING. ALTHOUGH TORNADOES ARE NOT COMMON IN BUNCOMBE COUNTY...IT IS POSSIBLE THIS FUNNEL MAY TOUCH DOWN AT LEAST BRIEFLY. IF THE STORM MOVES SOUTH A WARNING MAY BE REQUIRED FOR HENDERSON COUNTY. THE STORM MAY AFFECT THE AREA EAST OF SKYLAND OR BETWEEN SKYLAND AND FAIRVIEW. PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OFB BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A DITCH. JONES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Mar 16, 1:42 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 16, 1:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 142 PM EST SAT MAR 16 1996 RAH/CAE/FFC: SEE DISC FOR RECOMMEDATIONS. DISC: TRW BEGINNING TO FIRE ACROSS NC MTNS AND NE GA. SAT PICS SHOW VORT MAX ENTERING TN SO TRW WILL CONT TONIGHT. MDLS SIMILAR TONIGHT/SUN WITH VORT MAXS MOVING THRU AREA WITH DIFFERING AMNTS AND AREAS OF UVV. MDLS REALLY DIVERGE SUN NITE/MON. ETA/AVN TRACK SFC LOW FARTHER SOUTH ACROSS SC WHILE NGM TAKES IT NR GSP THEN INTO NC. THIS CAUSES BIG DIFF TO FCST HIGHS AND PRECIP AMNTS MON. COOLER TEMPS AVN/ETA...HEAVY RAIN AVN/NGM. TRENDED TOWARD NGM TRACK/FWC POPS AND TEMPS. THINK WITH BIG JET MAX DIGGING BROAD TROF ACRS CENT US...WINDS ALOFT WILL BACK TO SW SLOWING FORWARD MOVEMENT AND TRACKING LOW FARTHER NORTH AND WEST. NC/GA MTNS WILL BE COOLER WITH POSS FLOODING RAIN MON WITH ANY LOW TRACK DUE TO HIGH RH. WITH NGM...TEMPS SHUD NOT COOL AS MUCH IN UPSTATE...NC FOOTHILLS/PIEDMONT AND SRN NE GA. HEAVY RAINFALL POSS THERE TOO ALONG WITH CONT SVR THREAT. OF COURSE ANY DEVIATION IN MOVEMENT OF SYS WILL CHANGE FCST DRAMATICALLY. ^ AVL 49/62/45/57 7/8/8/8 CLT 54/66/52/62 7/8/8/8 GSP 55/67/51/62 7/8/8/8 RWH
In the hours before
Local storm report, Mar 16, 3:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
300 PM EST SAT MAR 16 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
245 PM 1 N LAURENS SC .75 HAIL
03/16/96 LAURENS FIRE DEPT REPORTED HAIL
COVERING GROUND
300 PM LAURENS SC .75 HAIL
03/16/96 LAURENS NUMEROUS REPORTS AROUND
LAURENS
315 PM 3 W CLINTON SC FUNNEL CLOUD
03/16/96 LAURENS FUNNEL CLOUD HEADED TOWARD
I-26 NEAR HIGHWAY 176
RBNLocal storm report, Mar 16, 3:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
300 PM EST SAT MAR 16 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
245 PM 1 N LAURENS SC .75 HAIL
03/16/96 LAURENS FIRE DEPT REPORTED HAIL
COVERING GROUND
300 PM LAURENS SC .75 HAIL
03/16/96 LAURENS NUMEROUS REPORTS AROUND
LAURENS
315 PM 3 W CLINTON SC FUNNEL CLOUD
03/16/96 LAURENS FUNNEL CLOUD HEADED TOWARD
I-26 NEAR HIGHWAY 176
RBNLocal storm report, Mar 16, 3:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
333 PM EST SAT MAR 16 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
245 PM 1 N LAURENS SC .75 HAIL
03/16/96 LAURENS FIRE DEPT REPORTED HAIL
COVERING GROUND
300 PM LAURENS SC .75 HAIL
03/16/96 LAURENS NUMEROUS REPORTS AROUND
LAURENS
315 PM 3 W CLINTON SC FUNNEL CLOUD
03/16/96 LAURENS FUNNEL CLOUD HEADED TOWARD
I-26 NEAR HIGHWAY 176
RBN
CORRECTED FOR TIME OF MESSAGELocal storm report, Mar 16, 3:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
333 PM EST SAT MAR 16 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
245 PM 1 N LAURENS SC .75 HAIL
03/16/96 LAURENS FIRE DEPT REPORTED HAIL
COVERING GROUND
300 PM LAURENS SC .75 HAIL
03/16/96 LAURENS NUMEROUS REPORTS AROUND
LAURENS
315 PM 3 W CLINTON SC FUNNEL CLOUD
03/16/96 LAURENS FUNNEL CLOUD HEADED TOWARD
I-26 NEAR HIGHWAY 176
RBN
CORRECTED FOR TIME OF MESSAGELocal storm report, Mar 16, 3:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
350 PM EST SAT MAR 16 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
330 PM WEST GREENVILLE SC .75 HAIL
03/16/96 GREENVILLE BY SPOTTER
340 PM 3 SE SEDALIA SC .75 HAIL
03/16/96 UNION HIGHWAY PATROL REPORTING
& HAIL 3 TO 4 INCHES DEEP ON
HIGHWAY BETWEEN SEDALIA
AND WHITMIRE
RBNLocal storm report, Mar 16, 3:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
350 PM EST SAT MAR 16 1996
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
330 PM WEST GREENVILLE SC .75 HAIL
03/16/96 GREENVILLE BY SPOTTER
340 PM 3 SE SEDALIA SC .75 HAIL
03/16/96 UNION HIGHWAY PATROL REPORTING
HAIL 3 TO 4 INCHES DEEP ON
HIGHWAY BETWEEN SEDALIA
AND WHITMIRE
RBNThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 4:17 PM EST | Severe Thunderstorm Warning | GSP | Lincoln | 58 min |
| Mar 16, 6:24 PM EST | Severe Thunderstorm Warning | GSP | Union | 51 min |
| Mar 16, 6:36 PM EST | Severe Thunderstorm Warning | GSP | Cleveland | 54 min |
| Mar 16, 6:47 PM EST | Severe Thunderstorm Warning | GSP | Gaston, Lincoln | 43 min |
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.